Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 31, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 27, 2006, 3:39 PM EDT for Kalkaska County, Missaukee County, Michigan. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2006, 3:39 PM EDT (19:39 UTC)
- Expired
- Jun 27, 2006, 4:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
Counties Kalkaska County, MI, Missaukee County, MI
The radar
The NCL Michigan radar (KAPX), 50 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:05 PM EDT | HAIL 0.75 | 4 S Lake City, MI | FROM AUTO DEALERSHIP AT INTERSECTION OF M-55 AND M-66 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 271940 SVRAPX MIC079-113-272045- /O.NEW.KAPX.SV.W.0031.060627T1939Z-060627T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 339 PM EDT TUE JUN 27 2006 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 445 PM EDT * AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM JUST SOUTH OF WILLIAMSBURG TO NEAR CADILLAC. THE STORMS WERE MOVING EAST AT 20 MPH. * THESE SEVERE THUNDERSTORMS WILL BE NEAR... SOUTH BOARDMAN AROUND 345 PM EDT... LAKE CITY AROUND 350 PM EDT... KALKASKA AROUND 355 PM EDT... MOORESTOWN AROUND 415 PM EDT... CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS AND CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4483 8530 4418 8532 4419 8490 4484 8489 $$ SMITH/JK
3 follow-up statements
000 WWUS34 KAPX 272003 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 402 PM EDT TUE JUN 27 2006 MIC079-113-272045- /O.CON.KAPX.SV.W.0031.000000T0000Z-060627T2045Z/ KALKASKA MI-MISSAUKEE MI- 402 PM EDT TUE JUN 27 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR MISSAUKEE AND KALKASKA COUNTIES... AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MCBAIN TO KALKASKA...AND WERE MOVING EAST AT 30 MPH. THESE SEVERE THUNDERSTORMS WILL BE NEAR... SHARON AROUND 410 PM EDT... FALMOUTH 415 PM EDT... BEAR LAKE AROUND 425 PM EDT... MERRITT AROUND 430 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4483 8530 4418 8532 4419 8490 4484 8489 $$ SMITH/JK
000 WWUS34 KAPX 272022 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 422 PM EDT TUE JUN 27 2006 MIC079-113-272045- /O.CON.KAPX.SV.W.0031.000000T0000Z-060627T2045Z/ KALKASKA MI-MISSAUKEE MI- 422 PM EDT TUE JUN 27 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR MISSAUKEE AND KALKASKA COUNTIES... AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM VOGEL CENTER TO DARRAGH...MOVING EAST AT 20 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4483 8530 4418 8532 4418 8486 4485 8486 $$ JPB
000 WWUS34 KAPX 272044 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 444 PM EDT TUE JUN 27 2006 MIC079-113-272054- /O.EXP.KAPX.SV.W.0031.000000T0000Z-060627T2045Z/ KALKASKA MI-MISSAUKEE MI- 444 PM EDT TUE JUN 27 2006 ...THE SEVERE THUNDERSTORM WARNING FOR MISSAUKEE AND KALKASKA COUNTIES HAS EXPIRED... AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE. LAT...LON 4483 8530 4418 8532 4418 8486 4485 8486 $$ JPB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:10 AM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jun 27, 11:10 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1110 AM EDT TUE JUN 27 2006
.UPDATE...12Z RUC/SURFACE ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW
A BROAD AREA OF LOW PRESSURE SITUATED JUST NORTH OF DTX WITH A WARM
FRONT POSITIONED OVER FAR SE ONTARIO AND A COLD FRONT RUNNING
SOUTHWARD OVER OHIO AND KENTUCKY. OTHER SURFACE TROUGHS EXTENDING
FROM THIS LOW RUN NORTHWARD OVER EASTERN ONTARIO...AND NW OVER TVC
TO MQT WHERE ANOTHER WEAK SURFACE LOW IS SENDING A COLD FRONT SW
OVER THE GREAT PLAINS. SHORTWAVE IN THE BASE OF THE UPPER LEVEL
TROUGH OVER THE SOUTHERN TIP OF LAKE MICHIGAN WILL TRACK TOWARDS THE
CWA THIS AFTERNOON...WHILE ANOTHER STRONG SHORTWAVE WILL REINFORCE
THE LONG-WAVE TROUGH OVER THE SOUTHERN GREAT LAKES THIS AFTERNOON.
MOST OF THE SHOWER ACTIVITY REMAINS WIDLY SCT AT THIS HOUR (A FEW
SHOWERS OVER FAR EASTERN UPPER AND JUST SOUTH OF THE CWA) WHILE
SKIES ARE PARTLY TO MOSTLY CLOUDY...WHICH IS HELPING TO KEEP THE
TEMPERATURES FROM WARMING A LITTLE SLOWER THAN EXPECTED. WITH DEEP
CYCLONIC FLOW OVERHEAD...THUNDERSTORM POTENTIAL WILL CONTINUE TO BE
THE MAIN CONCERN TODAY.
CURRENT FORECAST IS ON TRACK FOR THIS AFTERNOON. EVEN AFTER THE
SLOW START...BELIEVE TEMPERATURES WILL CONTINUE TO REBOUND AS VIS
SATELLITE IMAGERY SHOW WIDESPREAD BREAKS IN THE CLOUD COVER WITH CU
ALREADY BUILDING UP OVER NE LOWER. MODIFYING 12Z APX SOUNDING WITH
A SURFACE PARCEL OF 76/60 SHOW ML CAPES AROUND 1000 J/KG AND LIS
AROUND -4.5C WITH LITTLE TO NO CIN. WV IMAGERY DOES SHOW A DRY SLOT
NOSING INTO SE LOWER...BUT THIS DRY SLOT IS ABOVE 400 MB...AND THE
SOUNDING BELOW THIS LEVEL IS STILL RELATIVELY MOIST. THERE IS A WEAK
600MB CAP ON THE DTX SOUNDING THAT WILL SNEAK INTO NE LOWER THIS
AFTERNOON...BUT THE PARCEL PATH LOOKS TO CLEAR IT ASSUMING TEMPS
WARM UP AS EXPECTED. 0-6KM BULK SHEAR WILL HANG AROUND 20-25KTS TO
THE WEST...BUT INCREASES TO 30-35KTS OVER THE FAR EASTERN CWA. WET
BULB ZERO HEIGHTS ARE AROUND 10KFT WITH 700-500MB LAPSE RATES
SLIGHTLY HIGHER THAN 6 C/KM. THEREFORE...WILL ADD A MENTION OF
ISOLATED SEVERE TO THE MIX WITH THE THREAT OF WINDS AND SMALL HAIL.
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON
WITH THE DEEP CYCLONIC FLOW IN PLACE AND LAKE BREEZE DEVELOPMENT.
VERY FEW CHANGES TO THE FORECAST OTHERWISE...JUST A FEW TWEAKS HERE
AND THERE.
MPC
PREVIOUS DISCUSSION ISSUED AT 400 AM EDT TUE JUN 27 2006
DEEP 500 MB TROUGH REMAINS OVER THE MID AND UPPER MISSISSIPPI VALLEY
AND FAR WRN GREAT LAKES REGION EARLY THIS MORNING. BROAD AREA OF
SURFACE LOW PRESSURE EXTENDS FROM ERN ONTARIO THRU MICHIGAN INTO THE
OHIO VALLEY. LARGE AREA OF CONVECTION WHICH IMPACTED CENTRAL AND ERN
SECTIONS OF THE CWA DURING LATE EVENING AND OVERNIGHT IS EXITED
NORTHWARD INTO SRN CANADA...WITH ONLY A SMALL AREA OF SHOWERS STILL
IMPACTING PORTIONS OF ERN UPPER MICHIGAN ATTM. BKN DECK OF LOW/MID
CLOUDS AND AREAS OF FOG REMAIN OVER NRN MICHIGAN IN THE WAKE OF THE
NOCTURNAL CONVECTION. POPS AND THE POTENTIAL FOR THUNDER WILL REMAIN
THE FORECAST PRIORITIES THROUGH MUCH OF THE WEEK.
TODAY AND TONIGHT...STRONG SHORT WAVE WILL DROP SE OUT OF S CENTRAL
CANADA INTO THE UPPER MISSISSIPPI VALLEY DURING THE DAY...
REINFORCING DEEP UPPER LEVEL TROUGHING ACROSS THE WRN GREAT LAKES
REGION. SURFACE TROUGHING WILL REMAIN OVER THE REGION...BUT THE LOW
CENTER WILL GRADUALLY SLIDE EAST OF MICHIGAN TONIGHT. SYNOPTIC FLOW
WILL STAY WEAK ENOUGH FOR LAKE BREEZE DEVELOPMENT DURING PEAK
HEATING. SBCAPES WILL INCREASE TO 700-800 J/KG DURING THE AFTERNOON
AND EVENING...WITH GREATEST INSTABILITY ACROSS ERN SECTIONS OF THE
CWA. 1000-500 MB RH WILL REMAIN AROUND 70-80 PCT THROUGH TONIGHT...
AND K INDICES WILL INCREASE TO THE LOWER 30S BY LATE AFTERNOON. ALL
DATA POINTS TOWARD ANOTHER DAY OF UNSETTLED WEATHER...WITH INTERIOR
AND ERN SECTIONS OF NRN LOWER MICHIGAN SEEING THE GREATEST COVERAGE
AND INTENSITY OF ANY SHRA/TSRA ACTIVITY THAT DEVELOPS. DEEP LARGE
SCALE CONVERGENCE WILL REMAIN IN PLACE...AND DEVELOPING LAKE BREEZES
WILL FURTHER ENHANCE THIS CONVERGENCE OVER CENTRAL AND NE LOWER
MICHIGAN THIS AFTERNOON AND EVENING. CONVECTIVE INDICES SEEM TO BE
PROJECTING THIS SCENARIO AS WELL...WITH HIGHEST CAPES AND K INDICES
OVER CENTRAL AND NE LOWER MICHIGAN AREAS. WILL MAINTAIN SCATTERED
POPS THIS MORNING AND THEN INCREASE POPS TO LIKELY FOR LOCATIONS
EAST OF US 131 IN THE AFTERNOON. ALL ZONES SHOULD SEE LIKELY POPS
THIS EVENING...DIMINISHING BACK TO CHANCE OVERNIGHT WITH LOSS OF
DIURNAL ENHANCEMENT. DO NOT EXPECT ANY SEVERE WEATHER...BUT HEAVY
RAIN IS ONCE AGAIN POSSIBLE. EXPECT HIGHS WILL REACH INTO THE 70S...
WITH OVERNIGHT LOWS IN THE 50S. WILL ISSUE A DENSE FOG ADVISORY FOR
EARLY THIS MORNING BASED ON PRE-DAWN OBS INDICATING WIDESPREAD DENSE
FOG OVER MOST OF NRN LOWER MICHIGAN.
WEDNESDAY AND WEDNESDAY NIGHT...UPPER TROUGH VERY SLOW SWINGS
EASTWARD INTO MICHIGAN BY WEDNESDAY EVENING...WITH SURFACE TROUGHING
HOLDING OVER THE STATE AS WELL. VERY LITTLE WILL CHANGE IN THE
OVERALL WX PATTERN THROUGH MID WEEK (AT LEAST). DEEP CYCLONIC FLOW
AND AMPLE MOISTURE WILL REMAIN OVER NRN MICHIGAN...PROVIDING
SYNOPTIC SUPPORT FOR CONTINUED DEVELOPMENT OF SCATTERED SHRA/TSRA.
DIURNAL EFFECTS (I.E. LAKE BREEZE BOUNDARY DEVELOPMENT AND ENHANCED
PEAK HEATING INSTABILITY) WILL SERVE TO HEIGHTEN CONVECTIVE
DEVELOPMENT DURING THE AFTERNOON AND EVENING. FOR NOW...WILL LEAVE
HIGH CHANCE POPS IN THE FORECAST FOR ALL ZONES...BUT MAY NEED TO
INCREASE POPS TO LIKELY FOR ERN ZONES DEPENDING ON THE TIMING OF THE
EASTWARD PROGRESSION OF THE UPPER TROUGH AND ASSOCIATED MOISTURE.
HIGHS WILL AGAIN WARM INTO THE 70S DURING THE DAY AND COOL BACK INTO
THE 50S AT NIGHT.
&&
.APX...WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY...EARLY THIS MORNING...
MIZ016-017-019-021>023-026>029-032>035-041.
&&Hazardous weather outlook, Jun 27, 11:30 AM EDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1130 AM EDT TUE JUN 27 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-281000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1130 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. AN ISOLATED STORM MAY BECOME SEVERE SOUTH OF M-55 BETWEEN 2 AND 9 PM WITH HAIL THREE QUARTERS OF AN INCH IN DIAMETER AND WIND GUSTS UP TO 60 MILES PER HOUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. MPC
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 4:08 AM EDT | Dense Fog Advisory | APX | Antrim, Cheboygan, Crawford, Emmet, Gladwin, Grand Traverse and 8 more | 6 hr |
| Jun 27, 2:22 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 35 min |
| Jun 27, 3:28 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 41 min |
| Jun 27, 3:31 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse | 36 min |
| Jun 27, 5:54 PM EDT | Special Marine Warning | APX | 66 min | |
| Jun 27, 6:38 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin | 67 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.